Case scenario

Clarise is a 79-year-old female with a history of congestive heart failure (CHF), hypertension, gastro-oesophageal reflux disease (GORD), hypercholesterolaemia and osteoarthritis (OA). Her daughter is concerned as she has recently been exhibiting quite unusual behaviour. Her general practitioner (GP) has referred Clarise to you (as the local accredited pharmacist) for a Home Medicines Review (HMR). During the HMR interview with Clarise and her daughter, her daughter expressed concern about her mother’s ability to remain independent, and fears the development of a ‘dementing illness’. Over the last 2–3 months, Clarise has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behaviour, constantly complaining that her windows are not clean enough and require frequent cleaning.

Her prescribed medications are:

  • furosemide 40 mg each morning
  • digoxin 250 micrograms daily
  • paracetamol 500 mg, 1–2 tablets 4-hourly when necessary
  • piroxicam 20 mg at night
  • esomeprazole 20 mg each morning
  • docusate 120 mg, 1–2 tablets at night
  • metoprolol 50 mg twice daily
  • ezetimibe/simvastatin 10 mg/20 mg, 1 tablet at night.

Learning objectives

After successful completion of this CPD activity, pharmacists should be able to:

  • Define polypharmacy and identify risks for polypharmacy
  • Discuss associated adverse drug outcomes from polypharmacy and how it impacts older people
  • Discuss strategies to address and manage polypharmacy.

Competency standards addressed (2016): 2.2, 2.3, 2.4, 3.1, 3.2, 3.3, 3.6

Accreditation number: CAP1812A

Already read the CPD in the journal? Scroll to the bottom to

THIS IS A CPD ARTICLE. YOU NEED TO BE A PSA MEMBER AND LOGGED IN TO READ MORE.